If You Take This Medication, Stop Now, FDA Says

The medication's efficacy may be compromised, putting those who use it at risk for serious harm.

Whether you're keeping your antibiotics away from sources of light or stashing your insulin in the fridge, many people are intimately aware of just how important it is to ensure that their life sustaining medications are properly stored. Unfortunately, the U.S. Food & Drug Administration (FDA) is now advising individuals who've been prescribed one particular medication to stop taking it after discovering that improper storage conditions may mean it poses a serious health risk to users. Read on to discover if you should be getting rid of this medication and calling your doctor now.

RELATED: If You Bought These Supplements, Stop Using Them Immediately, FDA Says.

Two lots of Atovaquone Oral Suspension have been recalled.

atovaquone oral box
Courtesy of KVK Tech

On Aug. 6, the FDA announced that KVK Tech, Inc. had voluntarily recalled two lots of Atovaquone Oral Suspension, USP 750 mg/5mL.

The affected medication comes in 8-oz. bottles with child-resistant caps. The bottles in the affected lots are packaged in cartons printed with NDC# 10702-223-21, lot numbers 16653A or 16654A, and expiration dates of December 2022.

For the latest health news delivered to your inbox, sign up for our daily newsletter.

The medication was recalled following complaints of "unusual grittiness."

liquid medication pouring from amber bottle into spoon
Shutterstock/voe

Atovaquone Oral Suspension, which is typically used to treat Pneumocystis jiroveci pneumonia—a form of pneumonia that frequently affects individuals with HIV—and is used in the prevention of Pneumocystis jiroveci pneumonia among immunocompromised individuals, is supposed to be protected against extremely low temperatures.

However, the product was recalled after multiple users complained about their prescriptions being unusually gritty, which may have been attributable to exposure to low temperatures, according to the recall notice.

The medication may have been rendered less effective.

Young woman sick at home
Vladimir Vladimirov / iStock

It's not the medication's texture alone that may have been compromised by its exposure to temperature fluctuations. According to the FDA, while exposure to extremely cold temperatures may affect the product's taste, texture, and appearance, most importantly, extreme cold may also impact its efficacy.

While manufacturer KVK Tech had received no reports of problems related to the use of the recalled medication at the time the recall was announced, the recall notice acknowledges that, "Severely immunocompromised patients who receive less effective Atovaquone Oral Suspension may experience inadequate treatment of serious and life-threatening infections."

If you have the recalled medication at home, don't use it.

man handing cardboard box to person at postal office
Shutterstock/Guiderom

If you have medication from the recalled lots in your possession, the FDA notice recommends that you stop using it now. The product should be returned to manufacturer KVK Tech at 110 Terry Drive, Newtown, PA 18940. Customers will be reimbursed for the cost of their medication.

If you have questions related to the recall, contact KVK Tech at 215-579-1842 Ext: 6002 on weekdays from 8 a.m. to 4:30 p.m. EST or at recall@kvktech.com. If you have taken the affected medication and believe you have experienced any adverse reactions, contact a medical professional.

RELATED: If You Use This Medication, Talk to Your Doctor Immediately, FDA Says.

 

 

Sarah Crow
Sarah Crow is a senior editor at Eat This, Not That!, where she focuses on celebrity news and health coverage. Read more
Filed Under
 •  •